Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Sioux Falls, SD

June 8, 1999Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 1999, 10:42 PM CDT for Jerauld County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1999, 10:42 PM CDT (03:42 UTC)
Expired
Jun 8, 1999, 11:15 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Jerauld County, SD

The radar

The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3880 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 090344
SVRFSD
SDC073-090415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JERAULD COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF WESSINGTON SPRINGS...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESSINGTON SPRINGS AROUND 1055 PM CDT
  LANE AROUND 1100 PM CDT
  ALPENA AROUND 1105 PM CDT

THIS WARNING REPLACES THE WARNING WHICH WAS IN EFFECT FOR WESTERN 
JERAULD AND NORTHEAST BRULE COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:55 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 8, 9:55 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT TUE JUN 8 1999

STORM WHICH PRODUCED UP TO GOLFBALL SIZE HAIL EARLIER DISSIPATED AS
IT APPROACHED FSD...WHERE WINDOW CHECK REVEALED BACKWARD TILT TO
STORM.  NICE MAMMATUS...BUT NOT MUCH UNDERNEATH IT. ANOTHER ISOLATED
CELL POPPED UP NORTHEAST OF MHE...BUT CALLS TO AREA INDICATE THIS
TOO HAS LITTLE LOW LEVEL STRUCTURE...WITH LITTLE RAIN AND NO HAIL
REPORTED.  LOOP OF KLNX RADAR SHOWS LINE APPEARS TO BE WEAKENING
SOMEWHAT AS IT MOVES NORTHEAST...BUT STILL WARRANTS SOME WATCHING
AS AN ISOLATED HAIL OR WIND REPORT CANNOT BE RULED OUT.  LATEST RUC
STILL SHOWS 40-50KT LLJ AIMED AT WESTERN CWA OVERNIGHT...AND WITH
APPROACHING STORMS...HAVE UPPED POPS IN SOUTHWEST COUNTIES.  LITTLE
CHANGE TO REMAINDER OF ZONE SET OTHER THAN CLEANING UP WINDS AND
PUSHING TSRA CHANCES TO AFTER MIDNIGHT EVERYWHERE EXCEPT WESTERN
ARE$A.

.FSD...NONE

In the hours before

Local storm report, Jun 8, 8:46 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    PARKER                    SD    1 INCH HAIL
06/08/99   TURNER

0827 PM    12 SE PARKER              SD    1.75 INCH HAIL
06/08/99   TURNER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:15 PM CDTSevere Thunderstorm WarningFSDTurner30 min
Jun 8, 10:18 PM CDTSevere Thunderstorm WarningFSDBrule, Jerauld42 min
Jun 8, 10:56 PM CDTSevere Thunderstorm WarningFSDKingsbury34 min
Jun 9, 12:40 AM CDTFlash Flood WarningFSDDouglas, Hutchinson110 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.